Translator Disclaimer
December 2014 Evaluating epoetin dosing strategies using observational longitudinal data
Cecilia A. Cotton, Patrick J. Heagerty
Ann. Appl. Stat. 8(4): 2356-2377 (December 2014). DOI: 10.1214/14-AOAS774

Abstract

Epoetin is commonly used to treat anemia in chronic kidney disease and End Stage Renal Disease subjects undergoing dialysis, however, there is considerable uncertainty about what level of hemoglobin or hematocrit should be targeted in these subjects. In order to address this question, we treat epoetin dosing guidelines as a type of dynamic treatment regimen. Specifically, we present a methodology for comparing the effects of alternative treatment regimens on survival using observational data. In randomized trials patients can be assigned to follow a specific management guideline, but in observational studies subjects can have treatment paths that appear to be adherent to multiple regimens at the same time. We present a cloning strategy in which each subject contributes follow-up data to each treatment regimen to which they are continuously adherent and artificially censored at first nonadherence. We detail an inverse probability weighted log-rank test with a valid asymptotic variance estimate that can be used to test survival distributions under two regimens. To compare multiple regimens, we propose several marginal structural Cox proportional hazards models with robust variance estimation to account for the creation of clones. The methods are illustrated through simulations and applied to an analysis comparing epoetin dosing regimens in a cohort of 33,873 adult hemodialysis patients from the United States Renal Data System.

Citation

Download Citation

Cecilia A. Cotton. Patrick J. Heagerty. "Evaluating epoetin dosing strategies using observational longitudinal data." Ann. Appl. Stat. 8 (4) 2356 - 2377, December 2014. https://doi.org/10.1214/14-AOAS774

Information

Published: December 2014
First available in Project Euclid: 19 December 2014

zbMATH: 06408782
MathSciNet: MR3292501
Digital Object Identifier: 10.1214/14-AOAS774

Rights: Copyright © 2014 Institute of Mathematical Statistics

JOURNAL ARTICLE
22 PAGES


SHARE
Vol.8 • No. 4 • December 2014
Back to Top